Alert archive / Oregon / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Medford, OR
NWS Medford, OR issued this flash flood watch at Sep 6, 2017, 9:54 AM PDT for 6 counties in Oregon; Siskiyou County, California. It took effect at Sep 7, 2017, 11:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2017, 9:54 AM PDT (16:54 UTC)
- In effect from
- Sep 7, 2017, 11:00 AM PDT
- Expired
- Sep 7, 2017, 4:34 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
- Flood severity
- None
Counties Siskiyou County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR
The radar
The Medford radar (KMAX), 65 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 4.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
246 WGUS66 KMFR 061654 FFAMFR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Medford OR 954 AM PDT Wed Sep 6 2017 ...Heavy rain with thunderstorms could produce flash flooding on burn scars... .Thunderstorms on Thursday will contain high amounts of moisture. Heavy rains are possible which will pose a threat to areas on and around recent wildfires. CAZ080-082-ORZ022>028-070100- /O.NEW.KMFR.FF.A.0003.170907T1800Z-170908T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Siskiyou County-South Central Siskiyou County- Curry County Coast-Central Douglas County- Eastern Curry County and Josephine County- Eastern Douglas County Foothills-Jackson County- South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the city of Dunsmuir 954 AM PDT Wed Sep 6 2017 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR BURN SCAR AREAS... The National Weather Service in Medford has issued a * Flash Flood Watch for portions of northern California and Oregon, including the following areas, in northern California, South Central Siskiyou County and Western Siskiyou County. In Oregon, Central Douglas County, Curry County Coast, Eastern Curry County and Josephine County, Eastern Douglas County Foothills, Jackson County, Siskiyou Mountains and Southern Oregon Cascades, and South Central Oregon Cascades. * From Thursday morning through Thursday evening. * An unusually moist air mass over the region will combine with thunderstorms to produce the threat of heavy rainfall. If these heavy rains fall on burn scar areas, dangerous runoff could result. * Flash flooding, debris flows, and/or mudslides may occur in and down drainage from recent wildfire burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Landslides and debris flows are possible during this flood event. People, structures and roads located below steep slopes, in canyons and near the mouths of canyons may be at serious risk from rapidly moving landslides. && $$ Stavish
3 follow-up statements
209 WGUS66 KMFR 070318 FFAMFR Flood Watch National Weather Service Medford OR 818 PM PDT Wed Sep 6 2017 ...Heavy rain with thunderstorms could produce flash flooding on burn scars... .Thunderstorms on Thursday will contain high amounts of moisture. Heavy rains are possible which will pose a threat to areas on and around recent wildfires. CAZ080-082-ORZ022>028-080600- /O.CON.KMFR.FF.A.0003.170907T1800Z-170908T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Siskiyou County-South Central Siskiyou County- Curry County Coast-Central Douglas County- Eastern Curry County and Josephine County- Eastern Douglas County Foothills-Jackson County- South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the city of Dunsmuir 818 PM PDT Wed Sep 6 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * Portions of northern California and Oregon, including the following areas, in northern California, South Central Siskiyou County and Western Siskiyou County. In Oregon, Central Douglas County, Curry County Coast, Eastern Curry County and Josephine County, Eastern Douglas County Foothills, Jackson County, Siskiyou Mountains and Southern Oregon Cascades, and South Central Oregon Cascades. * From Thursday morning through Thursday evening * An unusually moist air mass over the region will combine with thunderstorms to produce the threat of heavy rainfall. If these heavy rains fall on burn scar areas, dangerous runoff could result. * Flash flooding, debris flows, and/or mudslides may occur in and down drainage from recent wildfire burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Landslides and debris flows are possible during this flood event. People, structures and roads located below steep slopes, in canyons and near the mouths of canyons may be at serious risk from rapidly moving landslides. && $$ MAS
464 WGUS66 KMFR 072256 FFAMFR Flood Watch National Weather Service Medford OR 356 PM PDT Thu Sep 7 2017 CAZ082-080000- /O.CAN.KMFR.FF.A.0003.000000T0000Z-170908T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ South Central Siskiyou County- 356 PM PDT Thu Sep 7 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northern California has been cancelled. $$ CAZ080-ORZ022>028-080600- /O.CON.KMFR.FF.A.0003.000000T0000Z-170908T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Siskiyou County-Curry County Coast-Central Douglas County- Eastern Curry County and Josephine County- Eastern Douglas County Foothills-Jackson County- South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- 356 PM PDT Thu Sep 7 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... The Flash Flood Watch continues for * Portions of northern California and Oregon, including the following areas, in northern California, Western Siskiyou County. In Oregon, Central Douglas County, Curry County Coast, Eastern Curry County and Josephine County, Eastern Douglas County Foothills, Jackson County, Siskiyou Mountains and Southern Oregon Cascades, and South Central Oregon Cascades. * Until 11 PM PDT this evening * An unusually moist air mass over the region will combine with thunderstorms to produce the threat of heavy rainfall. If these heavy rains fall on burn scar areas, dangerous runoff could result. * Flash flooding, debris flows, and/or mudslides may occur in and down drainage from recent wildfire burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Landslides and debris flows are possible during this flood event. People, structures and roads located below steep slopes, in canyons and near the mouths of canyons may be at serious risk from rapidly moving landslides. && $$
053 WGUS66 KMFR 072334 FFAMFR Flood Watch National Weather Service Medford OR 434 PM PDT Thu Sep 7 2017 CAZ080-ORZ022>028-080045- /O.CAN.KMFR.FF.A.0003.000000T0000Z-170908T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Siskiyou County-Curry County Coast-Central Douglas County- Eastern Curry County and Josephine County- Eastern Douglas County Foothills-Jackson County- South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- 434 PM PDT Thu Sep 7 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northern California and Oregon has been cancelled. Showers and widely scattered thunderstorms are still possible through this evening. A localized threat for flash flooding exists for burn scars, especially those in steep terrain; however, the threat for more widespread flash flooding has waned. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood watch went out at Sep 6, 3:30 AM PDT, 6 hours 24 minutes earlier.
Area forecast discussion, Sep 6, 3:30 AM PDT, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Medford OR
330 AM PDT Wed Sep 6 2017
.Updated fire weather discussion.
.DISCUSSION...06/00Z NAM/GFS/EC in.
A very difficult forecast situation due to thick smoke over the
area...especially from the Cascades west.
A strong ridge over the western U.S. will move slowly east through
Friday. Meanwhile a long wave trough well offshore will weaken
and deepen several times as it ingests and ejects short waves
toward Washington state and British Columbia. In between, the
Medford CWA will remain under south to southeast flow aloft. The
remnants of Hurricane Lidia will remain off the central California
coast while short waves rotating around it will move into Oregon.
One such wave is moving through now and it brought isolated
thunderstorms to the area...but they weakened as they move into
the thicker smoke and have now just light showers. That wave will
move out to the north later this morning. Another wave will move
through Wednesday evening. The strongest of the series will move
through the area Thursday afternoon and evening.
Normally, this is a classic cutoff low thunderstorm pattern with
storms peaking in the afternoon and evening, but persisting
through the nights due to the short wave activity aloft. The
addition of tropical moisture enhances the potential for
significant rains with the storms. However, the smoke cover
greatly complicates the forecast as the thickness and distribution
of it will impact surface heating, which will in turn determine
the areas of thunderstorm activity. The smoke thickness and
distribution is a very difficult forecast to make with the
available information.
So, confidence is low for the timing, distribution, and strength
of the thunderstorms from the Cascades west where the smoke is
thickest.
The Thursday short wave is the greatest concern at this time. With
precipitable water values approaching 1.50" from the Cascades
westward both Wednesday and Thursday, storms could bring the
threat of flash flooding, especially to areas recently burned by
wildfires. On the other hand, it could bring wetting rains to
fires as well.
Long term discussion from the Tuesday afternoon AFD...Friday
morning through Wednesday...The operational models are in fairly
good agreement during this forecast period. The upper trough will
eventually become cutoff later Friday, then migrate south into
southern California by Sunday. Instability will increase Friday
afternoon as the upper low begins to cutoff and we could be
looking at a chance of thunderstorms along and east of the
Cascades and northern California. Could not rule out isolated
thunderstorms in portions of the westside, but confidence on this
is low.
After Friday, thunderstorm threat will end as the cutoff low
moves south and upper ridging begins to build in from the west.
This will bring a return to dry and warmer conditions over most
inland locations. A weak front will bring brief cooling on
Saturday, then a thermal trough is expected to develop along the
coast Sunday and remain a play maker through Monday because this
will bring moderate east to northeast winds with moderate to poor
recoveries for the mid slopes and ridges along the Coast Range and
western Siksyou County.
The models show the cutoff upper low wobbling between central and
southern California Sunday through at least early next week.
There is some indications it could tap into some monsoonal
moisture Tuesday and Wednesday afternoon increasing the potential
for isolated thunderstorms east of the Cascades Tuesday afternoon,
then maybe affecting some westside locations next Wednesday
afternoon, but it's still a long ways out there and the details on
this will likely change. So in a nutshell, confidence is moderate
to high we'll warm up again with above normal temperatures for
most inland locations, but low confidence on the threat for
thunderstorms. Much will depend on the location of the cutoff
upper low. -Petrucelli
&&
.AVIATION...06/06Z TAF CYCLE...Wildfire smoke will continue to limit
visibilities to less than 2 miles from western Siskiyou County
northward through the Siskiyou Mountains to the Cascades tonight
into Wednesday (including at KMFR/KRBG). Visibilities increased
east of the Cascades due to stronger deep layer southerly flow, but
high resolution guidance shows smoke could get back into KLMT
overnight into Wednesday morning before returning back to the
Cascades westward Wednesday afternoon. Overnight, widely scattered
showers and isolated thunderstorms will affect mainly SW portions of
the area. There is a better chance of thunderstorms Wednesday
afternoon and evening, so have indicated VCTS in many of the TAFs.
Along the coast, MVFR/IFR ceilings/fog are expected tonight into
Wednesday. After brief clearing, IFR will likely return Wednesday
night with a deeper marine push. -Spilde
&&
.MARINE...Updated 200 AM PDT Wednesday 6 September 2017...Low
pressure offshore to the southwest will maintain light to moderate
southerly winds through tonight with westerly swell dominated seas.
Seas could get choppy at times this morning with 10 to 15 knot south
winds and 5-foot westerly swell at 13 seconds. As the low moves near
the northern California coast today and lingers through Friday, it
will maintain chances for showers and thunderstorms. Winds will
shift northerly Thursday and will increase Friday into the weekend.
A very long period northwest swell component will move in Friday and
build into the weekend. SK/CC
&&
.FIRE WEATHER...Updated 200 AM PDT Wednesday 6 September 2017...The
fire weather environment will be impacted by showers/thunderstorms
and lower temperatures/higher humidity the next three days. On one
hand thunderstorms and abundant lightning on dry fuels could cause
new fire starts, and gusty/shifting outflow winds could impact
active fires and fire crews. On the other hand, the humidity values
will be the highest in the past 2 weeks for most areas and should
lessen fire activity on the whole.
The upper low that is the remnants of Tropical Storm Lidia remains
about 500 miles away from Medford, to the southwest offshore from
California. This will be the ultimate source of trigger,
instability, and moisture for thunderstorms over the next 2-3 days.
We have a Red Flag Warning out from this morning through Thursday
evening for abundant lightning on dry fuels. Despite expecting some
rainfall with the storms, quick SE to NW storm motion (especially
today) along with lightning outside of storm cores will ensure there
are some new fire starts with any abundant lightning. Additionally,
there is the possibility for strong storms today where potential
instability is realized (likely in places with less smoke like areas
east of the Cascades), and gusty outflow winds could travel long
distances to impact fires and fire crews. Drilling down to today
specifically, latest HRRR output shows thunderstorm chances this
morning over Western Siskiyou County and near the coast. Then, the
HRRR and WRF model output agree on thunderstorms initiating this
afternoon over northern California and pushing quickly to the
northwest, reaching areas west of the Cascades by 5pm or so.
Now for rainfall potential. Satellite-derived precipitable water
values are 1.5in+ rotating around the low. This, along with a host
of other parameters including run-to-run consistency of the GFS and
ECMWF and multi-day chances of thunderstorms, signal that wetting
rains are becoming increasingly likely over some fires from the
Cascades westward including Siskiyou County. All guidance points to
Thursday afternoon and evening as having the best chance for wetting
rains for at least some fires along and west of the Cascades. Model
output for total rainfall through Friday over these fires ranges
from a quarter inch to about an inch. If any of heaviest rain
showers over the next couple days fall over burn scars, this could
result in flash flooding, and crews/decision-makers should be aware
of this.
Looking past this period of thunderstorms and higher humidity, any
new fires that are started with the upcoming lightning will have
ample potential for growth late this weekend into early next week. A
thermal trough pattern will develop Sunday with east to northeast
winds and sharply lowering humidity/rising temperatures. SK
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 11 AM Wednesday to 11 PM PDT Thursday for
ORZ615>617-620>625.
Red Flag Warning until 11 PM PDT Thursday for ORZ618-619.
Dense Smoke Advisory from 3 PM Wednesday to midnight PDT
Wednesday night for ORZ025-027.
CA...Red Flag Warning from 11 AM Wednesday to 11 PM PDT Thursday for
CAZ281-282-284-285.
Red Flag Warning until 11 PM PDT Thursday for CAZ280.
Dense Smoke Advisory until noon PDT Thursday for CAZ080>084.
Pacific Coastal Waters...None.
15/15/06The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:56 PM PDT | Special Weather Statement | MFR | 49 min | |
| Sep 6, 3:47 PM PDT | Special Weather Statement | MFR | Jackson | 28 min |
| Sep 6, 4:04 PM PDT | Special Weather Statement | MFR | Jackson | 41 min |
| Sep 6, 4:33 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Klamath | 27 min |
| Sep 6, 4:54 PM PDT | Special Weather Statement | MFR | Josephine | 51 min |
| Sep 5, 9:14 PM PDT | Special Weather Statement | MFR | Siskiyou | 46 min |
| Sep 5, 9:18 PM PDT | Wind Advisory | MFR | Siskiyou | 3 hr |
| Sep 6, 2:08 PM PDT | Special Weather Statement | MFR | Modoc | 22 min |
| Sep 6, 3:37 PM PDT | Special Weather Statement | MFR | Del Norte | 23 min |
Nearby
Flash Flood Watches in Oregon, 2017Flash Flood Watches in California, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.